Alert archive / North Dakota / Special Weather Statements in 2017

Special Weather Statement, NWS Grand Forks, ND

June 29, 2017Walsh County, North Dakota

NWS Grand Forks, ND issued this special weather statement at Jun 29, 2017, 2:20 PM CDT for Walsh County, North Dakota. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 29, 2017, 2:20 PM CDT (19:20 UTC)
Expired
Jun 29, 2017, 2:45 PM CDT
In force
25 min
Issued by
NWS Grand Forks, ND

County Walsh County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 97 km from the middle of the area, began a volume at 19:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 7.3 hours before the alert went out and 272 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2017-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 27 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2017-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -17 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
27 J/kg
Mixed-layer CIN
-173 J/kg
Mixed-layer LCL
1750 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-17 m²/s²
0-3 km storm-relative helicity
20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

813 
WWUS83 KFGF 291920
SPSFGF

Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
220 PM CDT THU JUN 29 2017
 
NDZ016-054-291945-
Eastern Walsh County ND-Western Walsh County ND-
220 PM CDT THU JUN 29 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL WALSH COUNTY UNTIL 245 PM
CDT...

At 220 PM CDT, Doppler radar was tracking a strong thunderstorm over
Lankin, or 23 miles west of Grafton. This storm was nearly
stationary.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

This strong thunderstorm will be near...
  Park River and Pisek around 245 PM CDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4823 9797 4840 9803 4849 9777 4822 9768
TIME...MOT...LOC 1920Z 257DEG 2KT 4834 9790 

$$

VG

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this special weather statement went out at Jun 29, 10:03 AM CDT, 4 hours 17 minutes earlier.

Area forecast discussion, Jun 29, 10:03 AM CDT, 4 hours 17 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
1003 AM CDT Thu Jun 29 2017

.UPDATE...
Issued at 1001 AM CDT Thu Jun 29 2017

Visibilities across the area have improved and the dense fog
advisory has been allowed to expire. For POPs, little ground truth
on the elevated showers over s cntrl ND. Latest ECAM guidance
backs off precip entering Valley City area for a couple of hours
and have followed it for guidance, adjusting POPs through 1 PM. No
changes to temps at this time.

UPDATE Issued at 625 AM CDT Thu Jun 29 2017

Web cams continue to indicate dense fog within the dense fog
advisory area, but with some improvement. Web cams also indicate
majority of the fog is right near the ground, so should not take
too long for visibility improvement.

UPDATE Issued at 439 AM CDT Thu Jun 29 2017

AWOS sites reporting 0SM to 1/4SM visibility across the northern
Valley into the Cooperstown area have expanded. The coverage is
now widespread enough for a dense fog advisory. DOT webcams
support this thinking.

&&

.SHORT TERM...(Today and tonight)
Issued at 300 AM CDT Thu Jun 29 2017

Main concerns will be fog this morning, and then shower/thunder
potential this afternoon/evening.

The recent rain adding low level moisture combined with light
winds leads to the potential for fog early this morning. Dense fog
has developed from Valley City northward to the International
border, and eastward into the northern Red River Valley. This area
is basically in the area that has cleared (on the edge of the low
stratus clouds). Phone calls to the affected area indicates that
the fog is indeed dense, but coverage is more or less limited to
lower areas. GOES-16 nighttime microphysics RGB shows the
developing fog well, with coverage increasing over the past couple
hours. Have issued a special weather statement, and will need to
consider a dense fog advisory if current trends continue. The low
stratus clouds should prevent dense fog across the central and
southern valley.

The next upper level wave will approach the region today, and move
through tonight. As such, expect scattered showers/thunder across
eastern North Dakota by this afternoon, with precip chances slowly
moving eastward through the overnight hours. Deep layer shear and
instability are weak and strong storms are not expected. PWATS
remain just over 1.00-1.25 inches, and given the expected slow
storm movement (@10 knots) anticipate isolated heavy rain the
main impact.

.LONG TERM...(Friday through Wednesday)
Issued at 300 AM CDT Thu Jun 29 2017

Friday...The upper low will continue to slowly propagate eastward
leading to scattered showers, slowly ending from west to east
through the day. Again, with PWATS 1.00-1.25 inches and slow storm
movement, isolated heavy rain the main impact.

Saturday-Sunday...Northwest flow aloft with an upper low tracking
to the northeast of the region. Showers possible across northwest
Minnesota.

Monday-Wednesday...Upper level ridging builds into the region and
most ensemble guidance indicates a strong potential for warmer
temperatures (near to slightly above normal values). The ECMWF is
stronger than the GFS with this ridging, and thus keep all thunder
activity north of the region. Still lots of uncertainty with the
strength of this ridging, which will determine thunderstorm
chances (and severe potential).

&&

.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 625 AM CDT Thu Jun 29 2017

LIFR/IFR conditions expected to improve by early afternoon into
the MVFR and eventually VFR categories. Next concern will then
turn to showers/thunder this afternoon and overnight. Coverage
expected to remain isolated to scattered, and chances of hitting
any one TAF site too low for inclusion into the forecast at this
point.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&

UPDATE...Speicher
SHORT TERM...TG
LONG TERM...TG
AVIATION...TG
Hazardous weather outlook, Jun 29, 3:51 AM CDT, 10 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
351 AM CDT Thu Jun 29 2017

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-301200-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson-
Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-
Richland-Western Walsh County-
351 AM CDT Thu Jun 29 2017

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Scattered showers along with isolated thunder will affect the
majority of the region. The best chance for this activity will
move into eastern North Dakota this afternoon, and then slowly
east through the overnight hours. Isolated heavy rainfall will be
the main impact. The potential for severe thunderstorms is very
low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Scattered showers along with isolated thunder will continue on
Friday. Isolated heavy rainfall will be the main impact. The
potential for severe thunderstorms is very low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

TG

In the hours before

Special weather statement, Jun 29, 1:04 PM CDT, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
104 PM CDT THU JUN 29 2017

NDZ014-015-024-291900-
Eddy ND-Benson ND-Ramsey ND-
104 PM CDT THU JUN 29 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BENSON...SOUTH
CENTRAL RAMSEY AND NORTH CENTRAL EDDY COUNTIES UNTIL 200 PM CDT...

At 104 PM CDT, Doppler radar was tracking a strong thunderstorm over
Tokio, or 14 miles south of Devils Lake, moving northeast at 10 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

This strong thunderstorm will be near...
  Tokio around 105 PM CDT.
  Warwick around 115 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4793 9897 4810 9874 4792 9853 4788 9853
      4778 9881
TIME...MOT...LOC 1804Z 232DEG 7KT 4790 9881

VG
Special weather statement, Jun 29, 1:35 PM CDT, 45 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
135 PM CDT THU JUN 29 2017

NDZ024-026-028-291930-
Griggs ND-Nelson ND-Eddy ND-
135 PM CDT THU JUN 29 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN NELSON...
NORTHWESTERN GRIGGS AND SOUTHEASTERN EDDY COUNTIES UNTIL 230 PM
CDT...

At 134 PM CDT, Doppler radar was tracking a strong thunderstorm near
McHenry, or 34 miles south of Devils Lake, moving northeast at 15
mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

This strong thunderstorm will be near...
  Mose around 155 PM CDT.
  Red Willow Lake around 215 PM CDT.
  Tolna around 225 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4785 9843 4761 9826 4756 9850 4759 9850
      4759 9872 4768 9879
TIME...MOT...LOC 1834Z 243DEG 14KT 4764 9864

VG
Special weather statement, Jun 29, 2:20 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
220 PM CDT THU JUN 29 2017

NDZ016-054-291945-
Eastern Walsh County ND-Western Walsh County ND-
220 PM CDT THU JUN 29 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL WALSH COUNTY UNTIL 245 PM
CDT...

At 220 PM CDT, Doppler radar was tracking a strong thunderstorm over
Lankin, or 23 miles west of Grafton. This storm was nearly
stationary.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

This strong thunderstorm will be near...
  Park River and Pisek around 245 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4823 9797 4840 9803 4849 9777 4822 9768
TIME...MOT...LOC 1920Z 257DEG 2KT 4834 9790

VG

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 4:36 AM CDTDense Fog AdvisoryFGFKittson, Marshall, Roseau4 hr
Jun 29, 1:04 PM CDTSpecial Weather StatementFGFEddy56 min
Jun 29, 1:35 PM CDTSpecial Weather StatementFGFEddy55 min
Jun 29, 2:41 PM CDTSpecial Weather StatementFGFNelson34 min
Jun 29, 3:07 PM CDTSpecial Weather StatementFGFGriggs23 min
Jun 29, 3:55 PM CDTSpecial Weather StatementFGFWalsh35 min
Jun 29, 4:02 PM CDTSpecial Weather StatementFGFWalsh28 min

Nearby

Special Weather Statements in North Dakota, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.